Vol. 297, No. 2, 2018

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 300: 1  2
Vol. 299: 1  2
Vol. 298: 1  2
Vol. 297: 1  2
Vol. 296: 1  2
Vol. 295: 1  2
Vol. 294: 1  2
Vol. 293: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Other MSP Journals
Galoisian methods for testing irreducibility of order two nonlinear differential equations

Guy Casale and Jacques-Arthur Weil

Vol. 297 (2018), No. 2, 299–337
Abstract

We provide a criterion to compute the Malgrange pseudogroup, the nonlinear analog of the differential Galois group, for classes of second order differential equations. Let Gk be the differential Galois groups of their k-th variational equations along an algebraic solution Γ. We show that if the dimension of one of the Gk is large enough, then the Malgrange pseudogroup is known. This in turn proves the irreducibility of the original nonlinear differential equation. To make the criterion applicable, we give a method to compute the dimensions of the variational Galois groups Gk via constructive reduced form theory. As an application, we reprove the irreducibility of the second and third Painlevé equations for special values of their parameter. In the appendices, we recast the various notions of variational equations found in the literature and prove their equivalences.

Keywords
ordinary differential equations, differential Galois theory, Painlevé equations, computer algebra
Mathematical Subject Classification 2010
Primary: 34A05, 34A26, 34M03, 34M15, 34M25
Secondary: 17B45, 20G05, 34M55
Milestones
Received: 29 October 2017
Revised: 26 April 2018
Accepted: 30 April 2018
Published: 20 December 2018
Authors
Guy Casale
Univ. Rennes, CNRS
IRMAR - UMR 6625
F-35 000 Rennes
France
Jacques-Arthur Weil
Univ. Limoges, CNRS
XLIM - UMR 7252
F-87600 Limoges
France